Canonical Forms for Bihamiltonian Systems

  • Peter J. Olver
Part of the Progress in Mathematics book series (PM, volume 115)


BiHamiltonian systems were first defined in the fundamental paper of Magri, [5], which deduced the integrability of many soliton equations from the fact that they could be written in Hamiltonian form in two distinct ways. More recently, the classical completely integrable Hamiltonian systems of ordinary differential equations, such as the Toda lattice and rigid body, have been shown to be biHamiltonian systems. However, recent results of Brouzet, [1], extended by Fernandes, [3], indicate that there are global, topological obstructions to the existence of a biHamiltonian structure for a general completely integrable Hamiltonian system. The connection between biHamiltonian structures and R-matrices, [10], which provide solutions to the classical Yang-Baxter equation, has given additional impetus to their study.


Hamiltonian System Canonical Form Hamiltonian Operator Hamiltonian Structure Jordan Block 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Brouzet, R., Systèmes bihamiltoniens et complète intégrabilité en dimension 4, Comptes Rendus Acad. Sci. Paris 311 (1990) 895–898.MathSciNetMATHGoogle Scholar
  2. 2.
    Gantmacher, F.R., The Theory of Matrices, vol. 2, Chelsea Publ. Co., New York, 1959.MATHGoogle Scholar
  3. 3.
    Fernandes, R., Completely integrable biHamiltonian systems, University of Minnesota, 1991.Google Scholar
  4. 4.
    Jodeit, M. and Olver, P.J., On the equation ∇f = Mg, Proc. Roy. Soc. Edinburgh 116 (1990), 341–358.MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Magri, F., A simple model of the integrable Hamiltonian equation, J. Math. Phys. 19 (1978), 1156–1162.MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Melzak, Z.A., Companion to Concrete Mathematics, Wiley-Interscience, New York, 1973.MATHGoogle Scholar
  7. 7.
    Olver, P.J., Applications of Lie Groups to Differential Equations, Graduate Texts in Mathematics, vol. 107, Springer-Verlag, New York, 1986.MATHCrossRefGoogle Scholar
  8. 8.
    Olver, P.J., Canonical forms and integrability of biHamiltonian systems, Phys. Lett. 148A (1990) 177–187.MathSciNetGoogle Scholar
  9. 9.
    Olver, P.J., A nonlinear differential operator series which commutes with any function, SIAM J. Math. Anal. 23 (1992), 209–221.MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Semenov-Tian-Shanskii, M.A., What is a classical R-matrix? Func. Anal. Appl. 17 (1983), 259–272.CrossRefGoogle Scholar
  11. 11.
    Turiel, F.-J., Classification locale d’un couple de formes symplectiques Poisson-compatibles, Comptes Rendus Acad. Sci. Paris 308 (1989), 575–578.MathSciNetMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 1993

Authors and Affiliations

  • Peter J. Olver
    • 1
  1. 1.School of MathematicsUniversity of Minnesota MinneapolisMinnesotaUSA

Personalised recommendations